CSN Login
Members Online: 6

Side effects of HDK + HC and Xgeva?

teddihopkins
Posts: 2
Joined: Oct 2011

My husband has been on HDK+HC since 4/1/2011. His PSA has bounced around and this month down to 23 from 48. He started the Xgeva injection 3 months ago. He is having a rough time with nausea and appetite. I'm not sure if the Keto is responsible or the Xgeva, or both. Does anyone have experience with the HDK and if this is worth the side effects?

mrspjd
Posts: 693
Joined: Apr 2010

TH,

Welcome to the forum. Below are a few links with info about side effects and txs to mitigate side effects for HDK w/HC. It is important the drugs be taken as instructed by your husband's PCa oncologist. Use your search engine to locate add'l info for "HDK with HC side effects + prostate cancer.”

http://www.prostate-cancer.org/education/andeprv/Lam_HDK.html
http://health.groups.yahoo.com/group/advancedprostatecancer/message/5284

The most common side effects of Xgeva are tiredness/weakness, low phosphate levels in the blood, and nausea. Shortness of breath is a possible serious side effect. Talk with your doctor about other possible side effects.

Assuming from the info in your post that your husband has become hormone refractory to other ADT drugs? It would be helpful to understand which other ADT drugs/protocols were previously tried, how long a time until they became ineffective or HR, and if there were any other txs such as chemo.

Best to you and your husband.

mrs pjd (wife of a PCa survivor, stage T3)

teddihopkins
Posts: 2
Joined: Oct 2011

mrspjd: Thank you for the links. They gave me alot of information that I needed. My 74 yr. old husbands history goes back to 2003. He had his prostate removed and at the time the Dr. said some had escaped the capsule. He was doing well until Nov. 06 when the psa started to rise. He underwent 37 treatments of radiation. Ok until Oct 08, he started on Lupron shots. Oct 2010 he had all the tests, bone scan, etc. and they found the cancer had spread to the pelvic and rib bones. We went to UCSF to see if he would benefit from Provenge. At that time we were told probably not. He started Casodex and in March of 2011, he started having pain. The Casodex was stopped and the UCSF Dr. put him on HDK + HC and started Xgeva in June 2011. I do believe this treatment has stopped most of the pain. The highest his psa went is 93 and is down to 23 this month. The Keto is really tough on his stomach and appetite. He has lost about 50 lbs. Hard to see this happening. Thank you again for your information. TH

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

TH
Thanks for sharing your husband’s case.
Mrs PJD has already given you valuable details on HDK. My opinion as a researcher on this drug is that it can successfully control any advancement of the cancer for a long period of time. In your husband’s case, it is evident that HDK is doing the job as seen in the drop of the PSA.

A problem with Ketoconazole is that it requires enough acid to be absorbed by the body and when it is not properly metabolized its concentrations may cause nausea and liver problems (enzyme wars). This seems to be typical in patients with low levels of stomach acids.
In those cases, doctors usually recommend that one takes the drug with a drink like the Coca-Cola.
You should inform your doctor about the symptoms your husband is experiencing. In some cases, they reduce the dose of the drug to avoid the symptoms; however by doing so, the drug’s effect in the control of the cancer may be lower.

There is a newer drug used for the same principles as HDK and which as shown to cause lesser side effects. This is called Zytiga (abiraterone acetate) and has been approved to treat cases with similar conditions of that of your husband. I do not know if that is proper for him but you could inquire with his doctor on the possibilities in changing drugs, if symptoms do not subside.

I hope for your husband’s recovery and wish a continuous success in the control of his cancer.

VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network